Tornadoes · United States · Alabama · 2011

EF1 tornado, Elliot Xrds to Ider, Alabama, April 27, 2011

From Elliot Xrds to Ider, this EF1 tornado ran 4.0 miles across DeKalb County on April 27, 2011, touching down at 7:18 AM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 27, 2011
Touchdown
7:18 AM CDT (12:18 UTC)
Lifted
7:22 AM CDT (12:22 UTC)
On the ground
4 minutes
Path length
4.0 miles (6.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
DeKalb County
Touchdown point
34.600, -85.584
Lift-off point
34.652, -85.550
Record number
1104270618-01

The damage survey

12 damage points were recorded along this path by NWS FFC and NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 185 mph.

  • End point in Alabama of Lakeview to Rainsville to Cartersville EF-5 Tornado.
  • End point of Section-Flat Rock, GA EF-4 Tornado in Alabama.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful storm system roared across the Southeast United States on Wednesday, April 27, 2011. In the wake of this system, hundreds of people were left injured and/or homeless, along with approximately 100 people who lost their lives in the northern Alabama area alone. Some of the devastation was literally unimaginable with countless homes, neighborhoods and even portions of cities or towns either partially or completely destroyed. This storm system would be responsible for one of the largest and deadliest tornado outbreaks to ever impact much of the southeastern region.| |The powerful storm system that affected the National Weather Service, Huntsville service area would actually occur in three separate waves of severe weather that day. The first occurred during the early morning hours of April 27, 2011 roughly between the hours of 2 AM and 8 AM CDT, while the second occurred during the late-morning to early afternoon period. The third and most devastating wave occurred during the afternoon hours on Wednesday, with some of the most violent and destructive tornadoes to affect the central Tennessee Valley area in recent decades.| |The worst areas impacted by these storms included the towns of Phil Campbell and Oak Grove in eastern Franklin County Alabama, Mt. Hope in western Lawrence County and the Tanner Community in eastern Limestone County. Along a line connecting these areas tracked an EF5 tornado with peak winds around 210 mph, the strongest and most violent on the Enhanced Fujita Scale. ||Other areas impacted by the storms include the city of Cullman, where extensive damage occurred to buildings in the downtown area, and to the town of Fairview, both of which are located in Cullman County. Downstream, further significant damage occurred to the Ruth and Oak Grove communities in Marshall County. In addition, the communities of Rainsville and Sylvania along with the towns of Henagar and Ider in DeKalb County were severely impacted. Fatalities in DeKalb County alone numbered at least 33 people. Furthermore, the towns of Flat Rock, Higdon and Pisgah in Jackson County sustained incredible damage. The tornadoes that affected these areas were rated as an EF4 with maximum winds near 190 mph.||In most of these areas alone, numerous people lost their lives. These represent just several of the communities and towns impacted by the events of April 27, 2011. While the majority of the analysis and survey work conducted by the National Weather Service, Huntsville and its partners have been completed, there will undoubtedly be countless research studies conducted by both academia and operational personnel in order to further evaluate and understand the complex processes associated with this near unprecedented severe weather outbreak.

The tornado touched down very briefly in the Henagar area and tracked northward. |Numerous large trees, some old oak trees, were snapped. Other large trees were uprooted as well along this portion of the track in DeKalb County.

A tornado producing damage of EF-1 intensity with peak winds of up to 100 mph touched down near Mentone. The tornado first touched down west of County Road 89 north of downtown Mentone. The tornado moved along a ridge line uprooting many softwood and hardwood trees and snapping them sporadically. The tornado eventually straddled the road further north partially removing a roof to a residence and snapping numerous trees in this area. The tornado lifted about a mile shy of the Georgia state line.

A tornado of EF-1 intensity producing wind speeds of up to 110 mph tracked out of Jackson County and took a short path into DeKalb County. Details are limited with this tornado path as later this same day, a violent tornado of EF-4 intensity struck the same area in a similar path making it very difficult to distinguish damage between the two tornadoes.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS HUN issued a tornado warning for this county at 12:08 UTC, 10 minutes before the tornado touched down, in force until 12:45 UTC.

The county was under a tornado watch, issued at 07:36 UTC and running to 13:00 UTC.

Issued (UTC)ExpiredProductOffice
07:36 UTC13:00 UTCTornado WatchHUN
10:00 UTC01:00 UTCWind AdvisoryHUN
11:44 UTC12:30 UTCSevere Thunderstorm WarningHUN
11:45 UTC12:30 UTCSevere Thunderstorm WarningHUN
11:52 UTC12:09 UTCTornado WarningHUN
12:08 UTC12:45 UTCTornado WarningHUN
12:24 UTC12:45 UTCTornado WarningHUN
12:25 UTC12:45 UTCSevere Thunderstorm WarningHUN
14:53 UTC18:45 UTCTornado WatchHUN
17:40 UTC18:45 UTCSevere Thunderstorm WarningHUN
18:11 UTC18:45 UTCTornado WarningHUN
18:29 UTC21:30 UTCFlash Flood WarningHUN
18:45 UTC02:33 UTCTornado WatchHUN
21:11 UTC21:41 UTCTornado WarningHUN
21:30 UTC02:30 UTCFlash Flood WarningHUN
22:39 UTC23:15 UTCTornado WarningHUN
23:08 UTC23:45 UTCTornado WarningHUN
23:36 UTC00:00 UTCTornado WarningHUN
02:00 UTC02:28 UTCSevere Thunderstorm WarningHUN
02:26 UTC16:30 UTCFlood WarningHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Apr 27, 5:45 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 27, 5:45 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 AM CDT WED APR 27 2011

...HIGH RISK FOR SEVERE WEATHER TODAY...
...POTENTIAL FOR WIDESPREAD TORNADO OUTBREAK WITH LONG-TRACK
TORNADIC SUPERCELLS TODAY...

.UPDATE...FOR 12Z TAFS.
&&

.AVIATION...
BAND OF SEVERE THUNDERSTORMS WILL EXIT KHSV VCNTY BFR 12Z.  -RA/RA
WITH EMBEDDED CG LTG WL CONTINUE THRU 13-14Z BEHIND THE LINE.  A
BREAK IN THE ACTIVITY IS EXPECTED BFR ADDITIONAL THUNDERSTORMS DVLP
LATER TODAY WITH A HIGH RISK OF SEVERE WX.
&&

.DISCUSSION...A COMPLICATED SCENARIO EVOLVING TODAY WITH INITIAL
CONVECTION ASSOCIATED WITH SIGNIFICANT WIND SHEAR AND INSTABILITY
LIKELY MOVING ACROSS NORTHWEST ALABAMA BY 08-12Z THIS MORNING. THIS
ACTIVITY SHOULD RAPIDLY MOVE ACROSS NORTH CENTRAL AND NORTHEAST
ALABAMA DURING THE MORNING HOURS.

FORECAST MODELS ARE HAVING SOME DIFFICULTY HANDLING THE INSTABILITY,
WIND SHEAR, AND MCV'S MOVING WITHIN THE TROUGH ITSELF. HOWEVER, IT
DOES APPEAR BY CURRENT TRENDS, THAT UPPER LEVEL FORCING WILL BE
SUFFICIENT TO SUPPORT WIDESPREAD CONVECTION TODAY. TURNING TO
INSTABILITY AND WIND SHEAR, THE ENVIRONMENT WILL BE EXTREMELY
UNSTABLE...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS AHEAD
OF THE COLD FRONT. CURVED HODOGRAPHS AND WIND SHEAR VALUES (AT TIMES
EXTREMELY HIGH) ALONG WITH INSTABILITY PARAMETERS ALL SUPPORT THE
POTENTIAL FOR A WIDESPREAD TORNADO OUTBREAK ACROSS SOUTHERN MIDDLE
TN AND NORTH ALABAMA. JUST TO GIVE FOLKS AN IDEA OF WHAT KIND OF
VALUES WE ARE SEEING BTWN 17-00Z:

1) SBCAPES ARE FORECAST TO BE 2500-3500 J/KG
2) 0-3KM SRH IS FORECAST TO BE 500-700 M2/S2
3) 0-3KM EHIS ARE FORECAST TO BE 4-8 M2/S2 OVER PORTIONS OF N
CENTRAL AL.
4) SFC DEWPOINTS ARE FORECAST TO BE BTWN 65-69F (POSSIBLY INTO THE
LOW 70S) DURING THE DAY.

IN ADDITION, A LLJ OF 65-75 KTS IS FORECAST TO REMAIN ACROSS THE
AREA THROUGHOUT MOST OF THE DAY. THE SFC LOW ASSOCIATED WITH THE
COLD FRONT WILL ALSO MOVE JUST TO THE NORTHWEST OF NW AL FROM S AR
(12Z TODAY) TO CENTRAL TN BY 18-23Z MEANING THAT CELLS CLOSER TO THE
SFC LOW IN THESE CASES TENDS TO DEVELOP OR MAINTAIN TORNADIC
ACTIVITY. UPPER LEVEL DIVERGENCE LOCATED JUST TO THE NE OF THE TN
VALLEY IS ALSO QUITE PRONOUNCED.

THEREFORE, GIVEN ALL OF THE ABOVE INFO., IT DOES APPEAR THAT LONG
TRACK TORNADIC SUPERCELLS ARE LIKELY ACROSS THE TN VALLEY. DAMAGING
WINDS AND LARGE HAIL ARE ALSO LIKELY WITH THESE STORMS. THOUGH HAIL
APPEARS TO BE THE LESSOR OF THE TWO. IT IS DIFFICULT TO SAY EXACTLY
WHEN THE CELLS WILL DEVELOP GIVEN THIS MORNING'S CONVECTION, BUT THE
TIME PERIOD WHEN ALL OF THESE INGREDIENTS APPEAR TO COME TOGETHER
APPEARS TO BE BTWN 17Z-00Z.

AS THE COLD FRONT APPROACHES THE TN VALLEY, EXPECTING AND REMAINING
FAST-MOVING SUPERCELLS TO BE CONGEALED INTO A QLCS WITH DAMAGING
WINDS AND BOWING SEGMENTS TO FINISH OFF THE SEVERE WEATHER THREAT.
THE FROPA TIMING SHOULD BE BTWN 21-03Z ACROSS NW AL (ENTERING) AND
03-06 ACROSS NE AL (EXITING).

AS IF WE NEEDED ANY MORE THREATS...FLASH FLOODING IS ALSO QUITE
LIKELY WITH CELLS TRAINING ALONG THE SAME AREAS ALONG WITH PROLIFIC
RAINFALL PRODUCING SUPERCELLS WOULD ACT TO CAUSE A CHALLENGING
FORECAST PROBLEM. GIVEN THE RECENT RAINFALL OVER NW AL, THOSE AREAS
APPEAR TO HAVE THE HIGHEST THREAT FOR FLASH FLOODING. WILL LEAVE THE
FLASH FLOOD WATCH IN PLACE.

AS MENTIONED PREVIOUSLY, THE LLJ WILL BE QUITE STRONG TODAY WHICH
MAY CAUSE INCREASED WINDS ACROSS THE AREA. THUS, WILL KEEP WIND
ADVISORY IN PLACE AS WELL.

BEHIND THE COLD FRONT CAA SHOULD QUICKLY DRY THE ATMOSPHERE FROM THE
WARM AND MUGGY CONDITIONS FELT TODAY INTO COOLER AND DRY BY LATE
WEDNESDAY NIGHT INTO THURSDAY. DAYTIME HIGHS WILL REGISTER CLOSE TO
THE 70 DEGREE MARK FOR THURSDAY WITH SUNNY CONDITIONS ON THE
BACKSIDE OF THE TROUGH. OVERNIGHT LOWS SHOULD ALSO EXPERIENCE A DROP
INTO THE UPPER 40S TO LOW 50S ON THURSDAY NIGHT WITH DAYTIME HIGHS
RECOVERING INTO THE MID 70S BY FRIDAY WITHIN RIDGE BUILDING. THERE
MAY BE A BRIEF TIME PERIOD OF CLOUDS ON SATURDAY AS A FEW WAVES OF
ENERGY CROSS THE REGION ATOP THE RIDGE. OTHERWISE, CONDITIONS SHOULD
BE PLEASANT WITH HIGHS IN THE LOW 80S FOR BOTH SATURDAY AND SUNDAY.

BY SATURDAY, ANOTHER LONGWAVE TROUGH CROSSING THE PACIFIC NORTHWEST
INTO THE ROCKIES WILL APPROACH THE AREA ON SUNDAY. THE MED RANGE
MODELS ARE CONTINUING TO HAVE TROUBLE WITH THE STRENGTH OF THE RIDGE
OVER THE SOUTHEAST AND THIS IS LIKELY WHY THE TIMING OF THIS SYSTEM
IS CONTINUING TO SLOW THIS SYSTEM DOWN. FOR NOW, WILL TAKE A
COMPROMISE SOLUTION AND TAKE OUT THUNDERSTORMS FOR SUNDAY AND KEEP
THEM FOR SUNDAY NIGHT INTO MONDAY NIGHT.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...KULA
DISCUSSION...SL.77
Hazardous weather outlook, Apr 27, 3:24 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 AM CDT WED APR 27 2011

ALZ001>010-016-TNZ076-096-097-271815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
324 AM CDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE THROUGH 8 AM CDT.

THUNDERSTORM ACTIVITY OVER EASTERN MISSISSIPPI WILL BEGIN AFFECTING
NORTHWEST ALABAMA AROUND 4 AM. THE PRIMARY THREATS WILL BE
TORNADOES...DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL.

STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING THIS MORNING...
PARTICULARLY ACROSS NORTHWEST ALABAMA.

THE ATMOSPHERE WILL BECOME VERY UNSTABLE...CREATING A VOLATILE
SITUATION ACROSS THE TENNESSEE VALLEY TODAY. THE POTENTIAL FOR A
SIGNIFICANT SEVERE WEATHER OUTBREAK WILL INCREASE...ESPECIALLY FROM
THE LATE MORNING INTO THE EARLY EVENING. SEVERE STORMS ARE EXPECTED
TO FORM AHEAD OF...AND ALONG A STRONG COLD FRONT AND MOVE RAPIDLY
ACROSS THE REGION. A POTENTIAL FOR STRONG...LONG TRACK TORNADOES
EXISTS...IN ADDITION TO DAMAGING WINDS...LARGE HAIL AND VERY HEAVY
RAINFALL. RESIDENTS ACROSS THE TENNESSEE VALLEY ARE URGED TO REMAIN
ALERT FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

THE HEAVY RAINFALL FROM THESE THUNDERSTORMS IS EXPECTED TO INCREASE
THE POTENTIAL FOR FLASH FLOODING...WHICH WILL EVENTUALLY EVOLVE
INTO A SMALL STREAM AND RIVER FLOODING EVENT OVER THE NEXT FEW DAYS.
PLEASE REFER TO THE FLASH FLOOD WATCH FOR FURTHER INFORMATION ON THIS
THREAT. ALSO...WINDS OUTSIDE OF THUNDERSTORM ACTIVITY WILL LIKELY
REACH ADVISORY CRITERIA...THEREFORE A WIND ADVISORY WILL BE IN EFFECT
THROUGH 8 PM WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE THIS WEEKEND...AS
ANOTHER COLD FRONT PUSHES ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUESTED BEFORE DAYBREAK...ESPECIALLY FOR THE WESTERN HALF OF THE
AREA. ACTIVATION IS LIKELY DURING THE DAY ON WEDNESDAY FOR THE ENTIRE
AREA.

RSB/DD

In the hours before

Local storm report, Apr 27, 7:02 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     TORNADO          GUNTERSVILLE            34.36N 86.29W
04/27/2011                   MARSHALL           AL   EMERGENCY MNGR

            TRAINED SPOTTERS REPORTED POSSIBLE TORNADO TOUCHDOWN
            ALONG HIGHWAY 205 AND 431 JUST SOUTH OF GUNTERSVILLE.

&&

DJN
Local storm report, Apr 27, 7:04 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND DMG     CARMARGO                35.08N 86.64W
04/27/2011                   LINCOLN            TN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN.

&&

DJN
Local storm report, Apr 27, 7:06 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
706 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     TSTM WND DMG     N FLORENCE              34.80N 87.68W
04/27/2011                   LAUDERDALE         AL   TRAINED SPOTTER

            POWER OUTAGES AND A WIND GUST TO 70 MPH WAS REPORTED.

&&

KWEBER
Local storm report, Apr 27, 7:11 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
711 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND DMG     ARAB                    34.32N 86.50W
04/27/2011                   MARSHALL           AL   TRAINED SPOTTER

            TREES DOWN ON HOMES ALONG HIGHWAY 231 SOUTH OF ARAB.
            POSSIBLE TORNADO.

&&

DJN
Local storm report, Apr 27, 7:14 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
714 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TORNADO          4 WSW OAKLAND           34.82N 87.87W
04/27/2011                   LAUDERDALE         AL   EMERGENCY MNGR

            *** 1 INJ *** AN EMA EMPLOYEE WITNESSED A TORNADO AT THE
            INTERSECTION OF CR 189 AND CR221. THE EMPLOYEE WAS
            INJURED BY BROKEN GLASS IN HIS VEHICLE. DAMAGE TO CHURCH
            AND RESIDENCE.

&&

DJN
Local storm report, Apr 27, 7:17 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 AM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 AM     TSTM WND DMG     1 SE WATERLOO           34.91N 88.05W
04/27/2011                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

&&

DJN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

0.3 hours before the tornado, 171 km from the path. April 27, 2011.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 748 joules per kilogram, CIN -41, lifted condensation level 501 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 345 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-41 J/kg
Surface CAPE
758 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
44 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.4
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

11.7 hours after it, 171 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1215 joules per kilogram, CIN -15, lifted condensation level 1433 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 244 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
1868 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
1.6
Supercell composite
15.2
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the touchdown began at 12:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
11:02 UTCTSTM WND DMG5 Ese CentreCherokee, ALSIGNIFICANT STRUCTURAL DAMAGE TO NEW BETHEL CHURCH ON HWY 411N.
11:50 UTCTSTM WND DMG4 Nw Chigger HillDekalb, ALSTRUCTURAL DAMAGE ALONG COUNTY ROAD 50 NEAR GROVE OAK. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
11:54 UTCTSTM WND DMGPisgahJackson, ALREPORTS OF STUCTURAL DAMAGE...NUMEROUS TREES DOWN...AND POWERLINES DOWN ALONG A PATH FROM PISGAH TO FLAT ROCK NEAR CR 120. POSSIBLE TORNADO DAMAGE.
11:58 UTCTSTM WND DMG5 Ese SlacklandCherokee, ALTREE ON HOUSE ON COUNTY ROAD 5.
12:00 UTCTSTM WND DMGLangstonJackson, ALLARGE TREES DOWN ON VEHICLES. TIME ESTIMATED FROM RADAR. POSSIBLE TORNADO.
12:02 UTCTSTM WND DMG3 Nnw CentreCherokee, ALTREES DOWN IN TEH TATES CHAPEL COMMUNITY.
12:05 UTCTSTM WND DMGCentreCherokee, ALA LARGE TREE FELL ON A HOME ALONG HIGHWAY 411 NORTH. ONE PERSON WAS TRAPPED. NUMEROUS TREES DOWN AROUND THE AREA.
12:05 UTCTSTM WND DMGCentreCherokee, ALA LARGE TREE FELL ON A HOME ALONG HIGHWAY 411 NORTH. ON PERSON WAS TRAPPED.
12:05 UTCTSTM WND DMGSectionJackson, ALNUMEROUS TREES DOWN BETWEEN SECTION AND MACEDONIA ALONG HIGHWAY 35. TIME ESTIMATED FROM RADAR.
12:06 UTCTSTM WND DMG5 Ese CentreCherokee, ALSIGNIFICANT STRUCTURAL DAMAGE TO NEW BETHEL CHURCH ON HWY 411N.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 27, 2011

209 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 271:12 AM CDTEF1Yazoo, MS9.7250$70,000
April 271:15 AM CDTEF1Leflore, MS27.750$50,000
April 271:24 AM CDTEF1Leflore, MS3.2100$50,000
April 271:36 AM CDTEF0LaSalle Parish, LA8.0100$40,000
April 271:40 AM CDTEF2Holmes, MS12.31,760$100,000
April 271:40 AM CDTEF3Holmes, MS23.01,760$700,000
April 271:51 AM CDTEF2Attala, MS23.0860$553,000
April 271:51 AM CDTEF0Holmes, MS1.750$25,000
April 271:59 AM CDTEF2Holmes, MS8.8880$10,000
April 272:06 AM CDTEF1Grenada, MS1.9150$60,000
April 272:17 AM CDTEF2Montgomery, MS11.71,760$425,000
April 272:20 AM CDTEF1Attala, MS0.550$25,000
April 272:25 AM CDTEF2Choctaw, MS6.81,7502$350,000
April 272:29 AM CDTEF1Winston, MS4.2150$85,000
April 272:29 AM CDTEF3Choctaw, MS58.71,80025$5.4 million
April 272:37 AM CDTEF2Webster, MS13.31,32015$605,000
April 272:47 AM CDTEF1Winston, MS7.3200$60,000
April 273:20 AM CDTEF1Noxubee, MS6.2150$300,000
April 273:43 AM CDTEF2Tishomingo, MS9.31501$500,000
April 274:01 AM CDTEF1Lauderdale, AL to TN9.2200$1,000
April 274:03 AM CDTEF2Kemper, MS to AL35.21,410$3.2 million
April 274:19 AM CDTEF1Lauderdale, AL1.81001
April 274:27 AM CDTEF2Pickens, AL14.41,232$1.8 million
April 274:41 AM CDTEF3Pickens, AL22.5704$741,000
April 275:03 AM CDTEF1Fayette, AL7.31764$1.4 million
April 275:17 AM CDTEF3Tuscaloosa, AL20.3200$9.3 million
April 275:18 AM CDTEF3Walker, AL18.937520$13 million
April 275:38 AM CDTEF2Lincoln, TN25.9400
April 275:40 AM CDTEF1Marshall, TN2.9100$75,000
April 275:47 AM CDTEF0Rutherford, TN2.150$8,000
April 275:48 AM CDTEF2Cullman, AL30.38801
April 275:50 AM CDTEF1Shelby, AL3.4100$3.7 million
April 275:50 AM CDTEF1Lawrence, TN2.71501$11,000
April 275:52 AM CDTEF0Rutherford, TN1.675$50,000
April 275:53 AM CDTEF2Blount, AL3.22003$9.3 million
April 275:54 AM CDTEF2Jefferson, AL7.820020$18 million
April 276:12 AM CDTEF1Blount, AL14.8200$42,000
April 276:13 AM CDTEF2Moore, TN2.075$25,000
April 276:16 AM CDTEF2St. Clair, AL3.82005$865,000
April 276:20 AM CDTEF1Marshall, AL11.075
April 276:24 AM CDTEF0Smith, TN3.450$5,000
April 276:24 AM CDTEF1Marshall, AL6.4100
April 276:30 AM CDTEF2Marshall, AL20.0880
April 276:30 AM CDTEF1Marshall, AL4.650
April 276:30 AM CDTEF1Marshall, AL3.4100
April 276:30 AM CDTEF1Marshall, AL5.750
April 276:32 AM CDTEF1Green, KY3.1150
April 276:35 AM CDTEF1Marshall, AL4.9100
April 276:35 AM CDTEF1Marshall, AL0.350$10,000
April 276:43 AM CDTEF0Marshall, AL2.875
April 276:45 AM CDTEF0Coffee, TN1.750$5,000
April 276:45 AM CDTEF1Marshall, AL4.8200
April 276:45 AM CDTEF1Marshall, AL6.9300
April 276:47 AM CDTEF1Jackson, TN3.3100$10,000
April 276:49 AM CDTEF0Jackson, TN2.050$20,000
April 276:49 AM CDTEF1Marshall, AL1.6100
April 276:50 AM CDTEF1Warren, TN13.2100$100,000
April 276:58 AM CDTEF1DeKalb, AL27.93001
April 277:02 AM CDTEF1Monroe, KY5.9550
April 277:10 AM CDTEF2DeKalb, AL5.8200$30,000

All 210 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.